Frances is now in her early 70s. She had a decades long career working as a clinical research associate primarily in oncology trials, linked to cancer or medical institutes, where she often had responsibility for adverse event reporting and went through FDA audits at trial sites – the kind that haven’t happened at Ventavia sites.
In May 2012, she was persuaded by a friend to avail of the services of an allergist in the hospital where she was working who was offering a treatment for environmental allergies – of which she had a number.
Prior to this, she good health with mild hypertension, occasional insomnia and anxiety linked to social stressors.
She had the injection in her left arm. Her right hand became swollen 36 hours later to double its normal size. It was painful.
Two days later she went into work and developed bad pain in her right hip. She went home, lay down and then couldn’t move. She went to her local ER where she was given painkillers and steroids.
A member of the allergist’s team later told her that she had a serum reaction but that it would clear up within a month when her body detoxed.
It didn’t clear up. She went to a rheumatologist who put her on methotrexate but too low a dose. She continued to have flares, which moved from her hands to her feet to almost anywhere in her body in an unpredictable fashion. It left her doctors stumped because there was no one joint that could be injected to put the problem right at least temporarily.
She often went to work with icepacks on her hands.
She switched rheumatologists and her new doctor doubled the dose of methotrexate. To do this she had to have isoniazid to ward off a tubercular reaction – this is standard practice in high tuberculosis regions.
In May 2013 she developed heart symptoms and ended up with a double bypass operation in November 2013.
After this her rheumatologist added Enbrel to her treatment mix and this helped a lot. She continued work but although much better was unable to work a full week and retired in 2016.
Even though she was now doing better, there were problems she never had before. Methotrexate left her immuno-comprised and so, if there were colds or other viruses going round, she got a more severe dose than anyone else. This limited her ability to fly or do things involving crowds.
In November 2020, she had a flare up in her right foot. This led to pain and swelling and required an addition of prednisone to manage.
Frances was therefore not perfect when she went for her vaccine in April 2021 – one of the immune compromised people who we were told needed vaccination and protection.
Frances had the Pfizer vaccine on April 17 2021. In the next 3 days she developed flares in multiple regions of her body. She had to increase her prednisone to 40 mg per day.
By May 9, she was unable to walk because her feet were so painful. She had to be carried from her bedroom in a chair to an ambulance and be brought to ER, where she stayed overnight. She needed solumedrol and Dilaudid for pain.
She went home and has since had to have a range of assistive devices installed at home to make living possible – chairs for the bath, grab-rails for the toilet etc.
Her problems have been diagnosed by Dr Diklich in her hospital record as having an allergic reaction to the Covid vaccine.
She was readmitted on May 29 in severe pain, unable to move her legs and with loss of bladder control. She had to call the ambulance from a position of being stuck on the toilet.
Her condition was so severe and unpredictable at the point of admission that the doctors asked whether she wanted to be resuscitated in the event of something going badly wrong. She said no.
Since then, it has been accepted that Enbrel is no longer helping and for 9 months now she and her rheumatologist have been grappling with possible alternates.
She had leflunamide which cause immediate problems and had to be stopped.
An infusion of Orencia and weekly injections caused problems and was stopped by her rheumatologist. She was also getting swelling at the injection sites on her thighs.
She has been confined to her house up to this primarily because her feet are so swollen it is not possible to get footwear on them to tackle wintry conditions. She does exercise by Zoom and may be able to get out more soon.
For 9 years, Frances viewed her problems as a serum reaction. It was when she noticed that the Ontario Hospital Association recognized that an allergic reaction could happen to polyethylene glycol (PEG), which is in the Pfizer and Moderna vaccines and to the closely related polysorbate, which is in the J and J vaccine, and that this could provide a basis for a medical exemption, that she began to suspect this is what had happened her.
The Centers for Disease Control, CDC, are even more clear in stating that PEG does cause serious reactions and might provide a basis for exemptions.
Reactions to PEG can be compensated but Frances’ doctor has told her that her pre-existing reaction would disqualify her for this.
Frances’ doctor has written her a medical exemption letter. This means she does not have to get a further dose but in the absence of a further dose she cannot access anything that requires a vaccine passport.
She is now aware of the many things that PEG is a component of – from Metamucil to Miralax and many drugs, cosmetics, skin creams, lotions, soaps, hair products and shower gels.
Miralax has a long history of being blamed by parents for causing bad reactions in children.
She has reported her reaction to Public Health Ontario and the Federal Government with no response.
Recently she visited an allergy specialist and was tested for a PEG allergy and told she is not allergic to PEG. The allergist offered no thoughts about her current problems – if not PEG, then what?
There are loopholes in testing for PEG allergies which mean that people with undoubted PEG allergies can test negative. She depends on the specialist to have been on top of the job and unafraid to rock the vaccine boat.
In one sense PEG is irrelevant. Unless you disbelieve Frances, and the doctors who believe her, there is a clear reaction of the vaccine. It would be satisfying to be able to explain the mechanism and an explanation might open up a treatment option, but it is not necessary to know the mechanism in order to establish a harm.
A negative allergy test opens up the possibility of reconsider some treatments for her arthritis that she has been avoiding because many of these contain PEG. Despite the negative test, it would take a certain amount of guts to try a PEG containing medicine. Even if not allergic to PEG in the sense allergists use that word, how safe is it for her to take anything containing PEG? How safe is it for her to depend on an allergist who may not have ruled out all options in this case?
She is waiting to try Actemra. She has little option as her rheumatoid condition is out of control.
Polyethylene Glycol is closely related to Ethylene Glycol which in 1937 a chemist in Tennessee dissolved the new wonder drug, sulphanilamide, in leading to at least 107 deaths and the creation of FDA as we now know it. ED is on the left and PEG on the right.
Diethylene Glycol (antifreeze) was used to sweeten some cheap wines in the 1980s and also led to deaths.
The most current solvent scandal involves sodium valproate, also called valproic acid, used as an anticonvulsant for epilepsy and in mood disorders and when taken by pregnant women causes birth defects – with these also occurring trans-generationally.
Valproic acid was used in Germany during World War II as a butter substitute and then as a diluent for drugs, until Georg Carraz in Lyon recognised that it had its own actions – it was anticonvulsant. See Pierre Lambert and the CLRTP and the extraordinary history of Lyon psychopharmacology with the discovery of the use of valproate for manic-depressive illness and how Carraz’s breakthrough brought him major problems rather than fame.Share this: